?

Log in

No account? Create an account
Thyroid meds - Pahavit's Universe — LiveJournal

pahavit
Date: 12-11-2008 7:31 PM
Subject: Thyroid meds
Security: Public
Tags:disability/medical, me/cfs
Thyroid meds

Like a lot of people with ME/CFIDS, I've had some thyroid problems over the years. Mine has always been way down on the low side of "normal," and I've always had trouble keeping warm enough.

At first it was never low enough for a doc to want to prescribe meds. Then a few years ago I had an episode of thyroiditis, where my thyroid went haywire in the opposite direction and became over-active, accelerating my metabolism. Aside from the 200-per-minute heartbeat, I felt great. I felt full of energy, just like a normal person. I loved it. But it was too dangerous to stay revved up like that indefinitely, so the endocrinologist had me take methimazole to make it stop.

Then my thyroid went back down to being on the low side again and stayed low even after I went off methimazole, but this time it eventually got low enough that my current doc suggested trying Synthroid to help.

Getting a chance to try Synthroid has always been a dream of mine ever since I learned that there was such a thing as a synthetic thyroid replacement hormone. Finally I had my chance.

But getting the dose right has been tricky. First it was too little, so my doc had me up the dose. Then, even though I felt better, it was too much, so my doc had me splitting pills and lowering it a bit to fine-tune the dose. Since I was still dragging, my doc had me add another kind of thyroid drug, Cytomel, which didn't seem to help at all.

So my doc had me go back to the original dose. But it turns out that, while I'm still tired and can't keep myself warm enough, this dose is nevertheless too high -- my thyroid's minimal natural activity is shutting down. So I have to cut back on the Synthroid, splitting pills again, lest my thyroid shut down completely.

My doc told me to expect to feel really crappy for the next month or two, during which we'll see if my thyroid decides to power up on its own. The timing couldn't be worse for cutting back on my thyroid meds, with the winter holidays and colder weather happening.

My dream of Synthroid as a useful remedy is turning into a nightmare.

I'd be really pissed off if I weren't so tired.

.

.
| Link






browse
my journal
links
September 2019